The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Commentarii Mathematici Helvetici


Full-Text PDF (266 KB) | Metadata | Table of Contents | CMH summary
Volume 90, Issue 1, 2015, pp. 195–224
DOI: 10.4171/CMH/351

Published online: 2015-02-23

Envelopes of certain solvable groups

Tullia Dymarz[1]

(1) University of Wisconsin, Madison, USA

A discrete subgroup $\Gamma$ of a locally compact group $H$ is called a uniform lattice if the quotient $H/\Gamma$ is compact. Such an $H$ is called an envelope of $\Gamma$. In this paper we study the problem of classifying envelopes of various solvable groups including the solvable Baumslag-Solitar groups, lamplighter groups and certain abelian-by-cyclic groups. Our techniques are geometric and quasi-isometric in nature. In particular we show that for every $\Gamma$ we consider there is a finite family of preferred model spaces$X$ such that, up to compact groups, $H$ is a cocompact subgroup of $Isom(X)$. We also answer problem 10.4 in \cite{FM3} for a large class of abelian-by-cyclic groups.

Keywords: Lattices in locally compact groups, lamplighter groups, Baumslag–Solitar groups, quasi-isometries

Dymarz Tullia: Envelopes of certain solvable groups. Comment. Math. Helv. 90 (2015), 195-224. doi: 10.4171/CMH/351